Good morning, rock -
I sooooooooooo understand about the dreams, and yes, Effexor can be making them worse and keeping you from sleeping. Depakote is a good mood stabilizer, but probably wont help you sleep. (Take it at night, tho, may work a tad better than if you take in in a.m.) Maybe you could ask him about a small dose of Seroquel, it's what most BPs get for sleep and it's not addicitng, plus works wayyyyy better than addicting sleeping pills, and never quits working. The dosages go from 25mg to I think 900mg, so you're bound to find the one that works for you. I am limited now on how much becuase it is an antipsychotic and I am now on another one (Abilify), so it's not good to take two of them; hence less sleep for me.
But most all us BPs have those dreams before stabilization anyway. Vivid, technicolor, detailed dreams that are like a movie in your head and real life, like you said. Nightmares, horrible images and at least for me, someone always coming after me trying to kill me. I have been shot, stabbed, drowned, fallen off cliffs, etc. and finally learned to kill my attacker after a long time of losing. I guess we can disprove the myth that if you die in your dreams you die for real, huh! It was constant, and terrifying, as I hit the ground I would wake up screaming and sweaty, do I need to mention freaking out whomever I was with that night?????? I just thought it was normal for me, just like the voices, singing, constantly hearing someone call my name when it was quiet, and nobody there. Not to mention thinking I was a powerful witch with supernatural powers that nobody else had. (Delusions of granduer). I didn't know these things were psychosis. Do you have them?
In case you're interested I'm on Trileptal (mood stabilizer), Lamictal (mood stabilizer/antidepressant), wellbutrin (antidepressant), Seroquel (antipsychotic), Abilify (anipsychotic), and Klonopin (antianxiety/sleep). Symptom by symptom, you add meds. Most BPs are on 4-5 meds, so don't freak out if you need to keep adding. If you are still having the dreams and cant sleep, you are really not stable yet, you probably need a tweak in dosage on Depakote or to try something else, or add something like Seroquel, which acts as a mood stabilizer, too and promotes sleep big time. Ask your doc when you see him, ok? Write it down. Only thing wrong with Depakote is the massive weight gain, so keep an eye on that. And if you can't tolerate it at a higher level, for goodness sake tell the doc, you will need to try something else, there are several to choose from. Trileptal, Abilify, Topomax, Lamictal (although should be added to another stablizer, mostly antidepressant action).
I hope this isn't too confusing, you might want to cut/paste it somewhere and learn it so you'll know when you talk to your doc. And if I didn't say before work WITH your doc, not just taking whatever, and it not working. You will get there and find peace, and balance, but you have to be an equal partner in your care like no other illness known to man because there isn't any 'ONE' treatment; one size does NOT fit all, lol.
I totally understand the kind of not nice comments you make; we all feel it and sometimes say it. I would say things like "oh, ok, I just forgot not to feel this way. I'll change that right away, thanks for reminding me!" - I was queen of razor tongue, that was mild! I hated people who would preach "the power of positive thinking" or "what do you have to be depressed about".
Yesterday I was so tired from bareluy 5 hours of sleep that my bones actually hurt, I couldn't stay awake, but couldn't sleep either, had errands ALL day. I did fall asleep about 8:30 and slept until my usual time, five oclock a.m. Feeling pretty good now! Hopefully all day, I am BP I rapid cycling, but sooooooo much better since adding Abilify, kind of the icing on the cake, no really bad moods in 3 whole week. A miracle for me!
Anyways, I hope you have a great day and are feeling a little better and i'm looking forward to hearing back from you!
Variety is the spice of life, BP is the key